Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 2, 2012Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2012, 9:25 PM CDT for Grant County, South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 9:25 PM CDT (02:25 UTC)
Expired
May 2, 2012, 9:40 PM CDT
In force
15 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grant County, SD

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:30 PM CDTHAIL 15 Ene Albee, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS53 KABR 030225
SVRABR
SDC051-030300-
/O.NEW.KABR.SV.W.0007.120503T0225Z-120503T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NASSAU...OR 11 MILES SOUTHEAST OF MILBANK...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL GRANT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4502 9657 4518 9662 4519 9645 4517 9644
      4503 9644 4502 9645
TIME...MOT...LOC 0225Z 267DEG 17KT 4512 9646
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
1 follow-up statement
056 
WWUS53 KABR 030240
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT WED MAY 2 2012

SDC051-030250-
/O.CAN.KABR.SV.W.0007.000000T0000Z-120503T0300Z/
GRANT SD-
940 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4502 9657 4518 9662 4519 9645 4517 9644
      4503 9644 4502 9645
TIME...MOT...LOC 0240Z 267DEG 17KT 4512 9636

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED MAY 2 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH
NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS
AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA
PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF
THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE
TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT
THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET
SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID
LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM.

HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES
ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR
TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES
IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST
OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH
THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS
HOWEVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID
LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND
ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE
MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE
FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED
TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF
ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS
START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS
HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START
OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT INTO THE DAY
THURSDAY. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY AROUND KMBG/KPIR/KABR...AND THEN POSSIBLY AGAIN
LATE TONIGHT AT KABR/KATY. WILL JUST INCLUDE VCTS IN
KPIR/KMBG/KABR FOR THE EVENING HOURS...THEN WILL MONITOR ACROSS
THE EAST LATER TONIGHT FOR POSSIBLE MENTION IN KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 5:03 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED MAY 2 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH
DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL
RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA
AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS
AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 2, 7:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 SE BRADLEY            45.05N  97.58W
05/02/2012  E0.88 INCH       CLARK              SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200093

NWS
Local storm report, May 2, 7:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SE BRADLEY            45.06N  97.60W
05/02/2012  E1.00 INCH       CLARK              SD   PUBLIC

&&

EVENT NUMBER ABR1200094

NWS
Local storm report, May 2, 7:55 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WALLACE                 45.09N  97.48W
05/02/2012  E0.75 INCH       CODINGTON          SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200095

NWS
Special weather statement, May 2, 7:57 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT WED MAY 2 2012

SDZ015-016-034-030130-
DEWEY-POTTER-SULLY-
757 PM CDT WED MAY 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
SULLY...SOUTHEASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES UNTIL 830
PM CDT/730 PM MDT/...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUTTON BAY REC AREA...OR 14 MILES NORTHWEST
OF ONIDA...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE AGAR...GORMAN AND GETTYSBURG.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, May 2, 8:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 SSW SOUTH SHORE       45.02N  96.98W
05/02/2012  E1.00 INCH       CODINGTON          SD   PUBLIC

&&

EVENT NUMBER ABR1200096

NWS
Local storm report, May 2, 8:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 WSW SOUTH SHORE       45.07N  97.04W
05/02/2012  E1.00 INCH       CODINGTON          SD   PUBLIC

&&

CORRECTED LOCATION

EVENT NUMBER ABR1200096

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:28 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant47 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningABRPotter, Sully53 min
May 2, 8:14 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant46 min
May 2, 10:49 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.